Indiana, 2017

Heavy Snow in Indiana, December 29 to 30, 2017

December 29 to 30, 2017 · NWS IND · 4 events in 4 counties and zones

A band of heavy snowfall pushed eastward into and through northern portions of central Indiana during the afternoon and evening of December 29th. The band was oriented from west-northwest to east-southeast.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A band of heavy snowfall pushed eastward into and through northern portions of central Indiana during the afternoon and evening of December 29th. The band was oriented from west-northwest to east-southeast. A few locations saw snowfall of between 6 to 7 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 29, 12:31 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Dec 29, 12:31 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1231 PM EST Fri Dec 29 2017

.UPDATE...

The Aviation section has been updated below.

&&

.SYNOPSIS...
Issued at 326 AM EST Fri Dec 29 2017

Snow will arrive this afternoon for much of central Indiana in time
to make a mess for the evening commute. A reinforcing shot of arctic
air will arrive on Saturday and a large upper trough will keep the
flow of dangerously cold air coming through the entire forecast
period. Right now the coldest temperatures appear to be lining up
for Monday night/early Tuesday morning where below zero is expected
across the entire area, and much of the area will see low
temperatures below 10 below zero and wind chills of 20 to 30 below
zero.

&&

.NEAR TERM /Today and Tonight/...
Issued at 1145 AM EST Fri Dec 29 2017

After review of early arriving morning data and convection
allowing models, have made minor adjustments to QPF and resultant
snowfall amounts. This will generally keep ranges in the advisory
area to 2-4 inches, but did nudge the amounts upward slightly. A
few isolated 5 inch totals are not out of the question as well,
especially over northwestern portions of the area. Previous
discussion follows.

Issued at 637 AM EST Fri Dec 29 2017

Quick update to keep these early morning flurries north of I-70
around until 9 am. Small adjustments made to the sky cover, but
nothing resulting in a significant change. Previous discussion
follows... Forecast focus is on timing of snowfall and amounts with
system arriving today. Good band of frontogenesis moves into the
area from the northwest this afternoon along with some good lapse
rates and possibly a few hours of saturation in a decent dendritic
growth zone. Upper forcing moves in during the evening before both
get shunted off to the east late tonight. With the colder
temperatures and aforementioned lapse rates looks like snowfall
ratios of between 18 to 1 and 20 to 1 will be common, so another
light and fluffy snow that's quick to accumulate. For timing, models
are in pretty good agreement on arrival in the northwest counties
around 1-2 pm and quickly spreading south and east from there. For
amounts looking at 3 to 4 inches in the northwest, with 2 to 4 in
most locations north of I-74 and a sharp cutoff south of there. Will
issue advisory for this area generally north of I-74 starting at 2
pm and running through 4 am, although most accumulating snow should
be finished over the western and possibly central counties by around
1 am.

With a relatively weak pressure gradient over the area, do not
expect much in the way of drifting or blowing snow. The biggest
hazards will likely be the reduction in visibilities during the
heaviest snowfall that could occur during the evening commute, and
the slick roads developing during that time as well.

&&

.SHORT TERM /Saturday through Sunday night/...
Issued at 326 AM EST Fri Dec 29 2017

Accumulating snow should be just about out of the area by 7 am
Saturday, but could see some flurries hanging around in the cyclonic
flow. Temperatures won't warm much if at all Saturday with the new
snowfall on the ground and a reinforcing shot of cold arctic air
arriving. Saturday night looking at lows again dropping below zero
for much of the area, with single digits in the south. Highs Sunday
will only reach the single digits northwest to the upper teens
southeast, and Sunday night lows look to drop several degrees below
zero for half of the forecast area, with near zero expected in the
southernmost counties. Below zero wind chills will be common
throughout the short term, and over most of the area will drop to 10
to 20 below for Saturday afternoon on. This is a high confidence
forecast with good model agreement and an upper pattern that will
continue to usher dangerously cold air into central Indiana well
into the long term.

&&

.LONG TERM /Monday through Thursday/...
Issued at 211 AM EST Fri Dec 29 2017

Very cold air will remain to be the headline into the New Year.

Looks like it will continue to be very cold across the area, and
get colder as mid week approaches. Looking at the 500 hPa
anomalies, cold air reinforcement comes into the Great Lakes
region beginning 12Z/3Jan18 efficiently amplifying the mid/upper
level trough meridionally into the southeast states. This means
that the every- other-day marching of cold fronts through the area
will continue during the fist week of 2018.

High pressure at the surface will be extending eastward into
Indiana from the northern Plains on 01Jan18 and move southward
and eastward through Tuesday night allowing daytime temperatures
Wednesday to reach into the upper teens where there is snow cover
to the mid 20s along the southern counties of the forecast area.
This will be just ahead of the next in the parade of cold fronts
that will move southeast through the region reinforcing the cold
air back to 10 degrees north to upper teens south on Thursday.

&&

.AVIATION /Discussion for the 29/18Z TAFs/...
Issued at 1227 PM EST Fri Dec 29 2017

MVFR ceilings likely much of the TAF period. Periods of IFR
visibilities likely in snow mainly this afternoon and evening.

Northwest/southeast oriented band of snowfall noted from the
eastern Dakotas into Illinois this afternoon. Expect this to move
through the area this afternoon and evening and bring accumulating
snowfall to the sites, save perhaps Bloomington. Ceilings upstream
are predominantly MVFR, and expect this to continue, although a
few dips into IFR during the most intense portion of the snowfall
cannot be ruled out. Visibilities will fluctuate but likely drop
into IFR range at times during the snow.

Some recovery of ceilings after snowfall moves out late tonight
can be expected, although it appears likely conditions will remain
high end MVFR.

Winds will be less than 10KT through the period and occasionally
variable.

&&

.IND WATCHES/WARNINGS/ADVISORIES...

Winter Weather Advisory until 4 AM EST Saturday for INZ021-
028>031-035>049-054>057.

&&

SYNOPSIS...CP
NEAR TERM...CP/Nield
SHORT TERM...CP
LONG TERM...DM
AVIATION...Nield
Hazardous weather outlook, Dec 29, 5:44 AM EST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
544 AM EST Fri Dec 29 2017

INZ021-028>031-035>049-054>057-301045-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville
544 AM EST Fri Dec 29 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Snow will be moving into the region this afternoon and
tonight. Accumulations of 1 to 3 inches is expected, with up to 4
inches possible in northwest areas

Hazards: Slick and snow covered roads. Reduced visibilities can occur
in heavier snowfall.

Timing: Snow will enter northwest and western areas by 2:00 p.m. and
central and eastern areas between 3:00 p.m. and 4:00 p.m.

Discussion: Snow will spread across much of central Indiana this
afternoon through tonight. Snow could be moderate at times rapidly
reducing visibilities late this afternoon and evening causing slick
and snow covered roads. Snow is expected to impact travel into
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: No hazardous weather is expected at this time.

Discussion: Frigidly cold air will be reinforced across the area
during the period. The coldest temperatures are expected to be New
Year's Day with highs of 0 to 5 above, and Monday night when lows
fall to -10 to -15 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ051>053-060>065-067>072-301045-
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-
Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Terre Haute, Bloomington, Columbus,
Vincennes, Bedford, and Seymour
544 AM EST Fri Dec 29 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Snow is expected to spread across the area later this
afternoon and tonight. General accumulations are expected to be an
inch or less.

Hazards: Snow will impact travel across the area possibly creating
slick roads.

Timing: Light snow is expected to move across the area between 2:00
p.m. and 4 p.m. and continue through tonight.

Discussion: Light snow will begin across much of the area this
afternoon and continue through tonight with general accumulations an
inc or less. There could be enough snow from Terre Haute southeast
through Bloomington and Spencer northward that could cause slick and
snow covered roads. Caution should be used with travel through
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: No hazardous weather is expected at this time.

Discussion: Frigidly cold temperatures will be the rule though the
period. The coldest temperatures are expected New Year's Day with
highs between 10-15 degrees and Monday night as lows fall to between
0 and -10 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Clinton

When
December 29, 2:00 PM EST to December 30, 2:00 AM EST
Where
Clinton forecast zone
Reported by
CoCoRaHS
Coordinates
40.302, -86.475 (the zone’s center; the record gives no point)

Heavy snowfall of 6.6 inches fell approximately 5 miles north-northeast of Frankfort. No reports of any impacts were received.

Heavy Snow, Tipton

When
December 29, 2:00 PM EST to December 30, 2:00 AM EST
Where
Tipton forecast zone
Reported by
CoCoRaHS
Coordinates
40.311, -86.052 (the zone’s center; the record gives no point)

Heavy snowfall of 6.0 inches fell approximately 4 miles west of Tipton. Six inches of snow was also reported by the Windfall Fire Department in Windfall. No reports of any impacts were received.

Heavy Snow, Madison

When
December 29, 2:00 PM EST to December 30, 2:00 AM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Heavy snowfall of 6.3 inches fell approximately 2 miles north of Country Club Heights. No reports of any impacts were received.

Heavy Snow, Delaware

When
December 29, 3:00 PM EST to December 30, 2:00 AM EST
Where
Delaware forecast zone
Reported by
CoCoRaHS
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

Heavy snowfall of 6.0 inches fell approximately 1 mile north-northeast of Yorktown. No reports of any impacts were received.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732503, 732504, 732505, 732506.